CaltechAUTHORS
  A Caltech Library Service

Algebra for large macromolecular complexes

Rousseau, Rebecca J. and Kinney, Justin B. (2022) Algebra for large macromolecular complexes. Biophysical Journal, 121 (3). 126a. ISSN 0006-3495. doi:10.1016/j.bpj.2021.11.2115. https://resolver.caltech.edu/CaltechAUTHORS:20220422-231104127

Full text is not posted in this repository. Consult Related URLs below.

Use this Persistent URL to link to this item: https://resolver.caltech.edu/CaltechAUTHORS:20220422-231104127

Abstract

Large macromolecular complexes play central roles in biophysics and biochemistry. Their combinatorial complexity, however, has hindered their theoretical study using the standard methods of statistical physics. To overcome this difficulty, we introduce an algebraic formalism for describing classical multi-particle complexes. Using a Fock space comprised of hard core bosons, this framework allows pre-existing macromolecules to be joined together into large complexes based on algebraically defined assembly rules. Physically interesting quantities, such as Gibbs free energy, can then be computed based on the contributions from individual component macromolecules, pairwise interactions between these macromolecules, and so on. We also introduce diagrammatic techniques that make this algebra visually intuitive and facilitate analytical calculations through a variant of Wick's theorem. Finally, we show how this algebra unifies seemingly distinct notions of coarse graining, a fact we illustrate in the context of a biophysical model of transcriptional regulation. We therefore expect that our Fock space formalism will be useful for both mathematical and computational studies of a wide range of combinatorially complex systems in biophysics and biochemistry.


Item Type:Article
Related URLs:
URLURL TypeDescription
https://doi.org/10.1016/j.bpj.2021.11.2115DOIArticle
ORCID:
AuthorORCID
Kinney, Justin B.0000-0003-1897-3778
Additional Information:© 2021 Biophysical Society. Published by Elsevier Inc. Available online 11 February 2022, Version of Record 11 February 2022.
Issue or Number:3
DOI:10.1016/j.bpj.2021.11.2115
Record Number:CaltechAUTHORS:20220422-231104127
Persistent URL:https://resolver.caltech.edu/CaltechAUTHORS:20220422-231104127
Official Citation:Rebecca J. Rousseau, Justin B. Kinney, Algebra for large macromolecular complexes, Biophysical Journal, Volume 121, Issue 3, Supplement 1, 2022, Page 126a, ISSN 0006-3495, https://doi.org/10.1016/j.bpj.2021.11.2115.
Usage Policy:No commercial reproduction, distribution, display or performance rights in this work are provided.
ID Code:114440
Collection:CaltechAUTHORS
Deposited By: Tony Diaz
Deposited On:25 Apr 2022 18:28
Last Modified:25 Apr 2022 18:28

Repository Staff Only: item control page